Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Green Bay, WI

April 25, 2008Calumet County, Outagamie County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 25, 2008, 5:55 PM CDT for Calumet County, Outagamie County, Winnebago County, Wisconsin. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2008, 5:55 PM CDT (22:55 UTC)
Expired
Apr 25, 2008, 6:20 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Calumet County, WI, Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 35 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 6:01 PM CDTTSTM WND DMGAppleton, WI3 TREES DOWNED.
Apr 25, 6:03 PM CDTTSTM WND DMG2 Nw Appleton, WITREES DOWNED AT HIGHWAY 15 AND HWY 41 IN GRAND CHUTE.
Apr 25, 6:03 PM CDTTSTM WND DMGAppleton, WITREES DOWNED.
Apr 25, 6:05 PM CDTTSTM WND GST 52Greenville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 2:41 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KGRB 252257
SVRGRB
WIC015-087-139-252345-
/O.NEW.KGRB.SV.W.0004.080425T2255Z-080425T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT FRI APR 25 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALUMET COUNTY IN EAST CENTRAL WISCONSIN...
  NORTHEASTERN WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN...
  SOUTHERN OUTAGAMIE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 645 PM CDT

* AT 549 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS   
CAPABLE OF PRODUCING WINDS TO 60 MPH AND LARGE HAIL. THE STORMS WERE 
LOCATED FROM OSHKOSH NORTHEAST TO THE MENASHA AREA...AND MOVING 
NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEPHENSVILLE...SHIOCTON...NORTHERN LAKE WINNEBAGO AND NEENAH.

TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4449 8858 4431 8821 4414 8839 4428 8869
TIME...MOT...LOC 2255Z 219DEG 42KT 4430 8849

$$

RDM
2 follow-up statements
000
WWUS53 KGRB 252312
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
611 PM CDT FRI APR 25 2008

WIC015-087-139-252345-
/O.CON.KGRB.SV.W.0004.000000T0000Z-080425T2345Z/
OUTAGAMIE-WINNEBAGO-CALUMET-
611 PM CDT FRI APR 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN CALUMET...NORTHEASTERN WINNEBAGO AND SOUTHERN
OUTAGAMIE COUNTIES...

AT 606 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS. THIS STORM WAS LOCATED NEAR
MACKVILLE....OR 10 MILES NORTH OF APPLETON....AND MOVING NORTHEAST AT
48 MPH. WINDS OF 60 MPH WERE REPORTED AT THE OUTAGAMIE COUNTY 
AIRPORT AND IN COMBINED LOCKS.


LAT...LON 4449 8858 4431 8821 4414 8839 4428 8869
TIME...MOT...LOC 2311Z 219DEG 42KT 4444 8833

$$

RDM
000
WWUS53 KGRB 252320
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
620 PM CDT FRI APR 25 2008

WIC015-087-139-252330-
/O.CAN.KGRB.SV.W.0004.000000T0000Z-080425T2345Z/
OUTAGAMIE-WINNEBAGO-CALUMET-
620 PM CDT FRI APR 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALUMET...
NORTHEASTERN WINNEBAGO AND SOUTHERN OUTAGAMIE COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

LAT...LON 4449 8858 4431 8821 4414 8839 4428 8869
TIME...MOT...LOC 2320Z 219DEG 42KT 4452 8823

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 4:27 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 25, 4:27 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
427 PM CDT FRI APR 25 2008

.SHORT TERM...TONIGHT AND SATURDAY. SATELLITE...RADAR AND SURFACE
OBSERVATIONS ALL INDICATED A COLD FRONT EXTENDING SOUTH FROM A LOW
IN WESTERN WISCONSIN. AND A WARM FRONT EXTENDED EAST OF THE LOW
TO LAKE MICHIGAN. TEMPERATURES IN THE WARM SECTOR OF THE SYSTEM
WERE AROUND 70 DEGREES WITH DEW POINTS NEAR 60 AT 21Z...AND THERE
WAS A LINE OF THUNDERSTORMS FROM CENTRAL WISCONSIN TO EASTERN
MISSOURI. SEVERE STORMS ARE POSSIBLE WITH THIS LINE OF THUNDERSTORMS
AND THERE IS THE POTENTIAL FOR TORNADOES THROUGH EARLY EVENING IN
THE STRONG SHEAR ENVIRONMENT. ONCE THE FRONT PASSES THROUGH THE
STATE...ONLY SOME WRAP AROUND PRECIPITATION IS EXPECTED THROUGH
SATURDAY. A MIX OF RAIN AND SNOW IS POSSIBLE IN THE NORTH BY LATE
TONIGHT IN STRONG COLD ADVECTION. THE AIRMASS APPEARS COLD ENOUGH
FOR SNOW THERE SATURDAY MORNING...BUT ADDED A MIX WITH RAIN AS
TEMPERATURES WARM UP A BIT DURING THE DAY.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY. FORECAST FOCUS
CONTINUES TO BE ON A SURFACE SYSTEM THAT IS EXPECTED TO PASS
SOUTHEAST OF WISCONSIN SUNDAY. GFS...NAM AND ECMWF ALL HAD THE LOW
MOVING ALONG THE OHIO RIVER VALLEY. THAT PATH WOULD RESULT IN
PRECIPITATION MAINLY FALLING TO THE SOUTH OF THE FORECAST AREA.
PRECIPITATION CHANCES REMAIN IN THE FORECAST UNTIL THE MID LEVEL
TROUGH AXIS MOVES EAST OF THE STATE. ALTHOUGH THERE IS PLENTY OF
COLD AIR IN PLACE...PRECIPITATION TYPE COULD BE RAIN OR A MIX OF
RAIN AND SNOW AS BOUNDARY LAYER TEMPERATURES WARM UP. A RIDGE
BUILDS INTO THE REGION AROUND THE MIDDLE OF THE WEEK...RESULTING
IN SOME DRY WEATHER BEFORE THE APPROACH OF THE NEXT SYSTEM BRINGS
ANOTHER CHANCE OF PRECIPITATION.
&&

.AVIATION...CONVECTION BECAME MORE WIDESPREAD THIS AFTERNOON AHEAD
OF AN APPROACHING COLD FRONT. CIGS WERE MVFR IN CENTRAL WI AND IFR
OVER MOST OF THE REST OF THE AREA. CIGS FALL INTO THE IFR CATEGORY
BEHIND THE COLD FRONT THIS EVENING AS WINDS SHIFT TO SOUTHWEST.
&&

.MARINE...WITH INCREASING GRADIENT AFTER FROPA...SCA HAS BEEN
ISSUED FOR THE LAKESHORE AND BAY THIS EVENING THROUGH EARLY
SATURDAY EVENING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/MG
Hazardous weather outlook, Apr 25, 11:46 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1146 AM CDT FRI APR 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261415-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1146 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING...GENERALLY SOUTH OF AN IRON MOUNTAIN TO MERRILL
LINE. A LOW PRESSURE SYSTEM TRACKING OVER NORTHERN WISCONSIN WILL
DRAG A COLD FRONT OVER THE STATE. A FEW STORMS MAY CONTAIN LOCALLY
HEAVY RAINFALL ALONG WITH GUSTY WINDS AND HAIL. THE POTENTIAL FOR
SEVERE STORMS WILL INCREASE THIS AFTERNOON IF SIGNIFICANT BREAKS
IN THE CLOUD COVER DEVELOP...LEADING TO A MORE UNSTABLE AIR MASS.
IF THIS DOES OCCUR...LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.

AREAS OF DENSE FOG WILL CONTINUE TO REDUCE VISIBILITIES TO BELOW
ONE QUARTER OF A MILE AT TIMES NEAR LAKE MICHIGAN THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-261415-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1146 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM
TRACKING OVER NORTHERN WISCONSIN WILL DRAG A COLD FRONT OVER THE
STATE. A FEW STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS AND SMALL HAIL. THE POTENTIAL FOR SEVERE STORMS WILL
INCREASE TODAY IF SIGNIFICANT BREAKS IN THE CLOUD COVER
DEVELOP...LEADING TO A MORE UNSTABLE AIR MASS. IF THIS DOES
OCCUR...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

AREAS OF DENSE FOG WILL CONTINUE TO REDUCE VISIBILITIES TO
LESS THAN ONE QUARTER OF A MILE AT TIMES OVER THE COASTAL WATERS
INTO THIS EVENING. COOLER AND DRIER WILL CAUSE THE FOG TO LIFT
LATER TONIGHT.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT MAY DEVELOP LATE TONIGHT IN
THE WAKE OF A STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED SATURDAY
BEFORE DIMINISHING SATURDAY EVENING.

ECKBERG

In the hours before

Special weather statement, Apr 25, 5:20 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
520 PM CDT FRI APR 25 2008

WIZ045-048-260030-
WAUSHARA-WINNEBAGO-
INCLUDING THE CITIES OF...WAUTOMA...OSHKOSH
520 PM CDT FRI APR 25 2008

...TONADO WATCH 232 REMAINS IN EFFECT THROUGH 8 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS CONTINUING TO AFFECT MUCH OF CENTRAL AND
EAST-CENTRAL WISCONSIN. THESE STORMS WERE MOVING NORTHEAST AT AROUND 50
MPH.

LARGE HAIL TO 2 INCHES IN DIAMETER...DAMAGING WINDS TO 70 MPH...
HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY OF THE
STORMS.

REMAIN ALERT THROUGH EARLY THIS EVENING FOR RAPIDLY DEVELOPING
THUNDERSTORMS NEAR YOUR LOCATION. SHOULD A THUNDERSTORM
THREATEN...SEEK SHELTER INDOORS IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...OR YOUR FAVORITE
MEDIA OUTLET...FOR POSSIBLE WARNINGS AND STATEMENTS THROUGH EARLY
THIS EVENING.

WIZ020-030-031-035>040-049-050-074-260030-
MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-
KEWAUNEE-CALUMET-MANITOWOC-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...CHILTON...
TWO RIVERS
520 PM CDT FRI APR 25 2008

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS CONTINUING TO AFFECT MUCH OF CENTRAL AND
EAST-CENTRAL WISCONSIN. THESE STORMS WERE MOVING NORTHEAST AT AROUND 50
MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE POSSIBLE
WITH ANY OF THE STORMS.

REMAIN ALERT THROUGH EARLY THIS EVENING FOR RAPIDLY DEVELOPING
THUNDERSTORMS NEAR YOUR LOCATION. SHOULD A THUNDERSTORM
THREATEN...SEEK SHELTER INDOORS IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...OR YOUR FAVORITE
MEDIA OUTLET...FOR POSSIBLE WARNINGS AND STATEMENTS THROUGH EARLY
THIS EVENING.
Local storm report, Apr 25, 5:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
531 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             3 SW STEVENS POINT      44.48N 89.60W
04/25/2008  E0.88 INCH       PORTAGE            WI   TRAINED SPOTTER

&&

BERSCH
Local storm report, Apr 25, 5:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
542 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             1 N VESPER              44.49N 89.96W
04/25/2008  E0.75 INCH       WOOD               WI   LAW ENFORCEMENT

0516 PM     HAIL             PORT EDWARDS            44.33N 89.84W
04/25/2008  E1.00 INCH       WOOD               WI   TRAINED SPOTTER

&&

BERSCH
Local storm report, Apr 25, 5:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             WINCHESTER              44.20N 88.66W
04/25/2008  E1.00 INCH       WINNEBAGO          WI   LAW ENFORCEMENT

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:34 PM CDTSevere Thunderstorm WarningGRBPortage, Wood56 min
Apr 25, 5:07 PM CDTSevere Thunderstorm WarningGRBPortage, Wood38 min
Apr 25, 5:45 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood45 min
Apr 25, 6:09 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie, Shawano23 min
Apr 25, 6:21 PM CDTSevere Thunderstorm WarningGRBLincoln39 min
Apr 25, 6:22 PM CDTTornado WarningGRBCalumet, Winnebago23 min
Apr 25, 6:26 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee, Oconto, Shawano49 min
Apr 25, 6:48 PM CDTTornado WarningGRBCalumet9 min
Apr 25, 6:59 PM CDTSevere Thunderstorm WarningGRBOneida46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.